Relative nonlinearity and permanence

Yun Kang, Peter Chesson

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

We modify the commonly used invasibility concept for coexistence of species to the stronger concept of uniform invasibility. For two-species discrete-time competition and predator-prey models, we use this concept to find broad easily checked sufficient conditions for the rigorous concept of permanent coexistence. With these results, permanent coexistence becomes a tractable concept for many discrete-time population models. To understand how these conditions apply to nonpoint attractors, we generalize the concept of relative nonlinearity and use it to show how population fluctuations affect the long-term low-density growth rate ("the invasion rate") of a species when it is invading the system consisting of the other species ("the resident") at a single-species attractor. The concept of relative nonlinearity defines circumstances when this invasion rate is increased or decreased by resident population fluctuations arising from a nonpoint attractor. The presence and sign of relative nonlinearity is easily checked in models of interacting species. When relative nonlinearity is zero or positive, fluctuations cannot decrease the invasion rate. It follows that permanence is then determined by invasibility of the resident's fixed points. However, when relative nonlinearity is negative, invasibility, and hence permanent coexistence, can be undermined by resident population fluctuations. These results are illustrated with specific two-species competition and predator-prey models of generic forms.

Original languageEnglish (US)
Pages (from-to)26-35
Number of pages10
JournalTheoretical Population Biology
Volume78
Issue number1
DOIs
StatePublished - Aug 2010

Fingerprint

nonlinearity
invasibility
coexistence
resident population
predators
predator
rate

Keywords

  • Competition models
  • Invasibility criterion
  • Permanence
  • Prey-predator models
  • Relative nonlinearity

ASJC Scopus subject areas

  • Ecology, Evolution, Behavior and Systematics

Cite this

Relative nonlinearity and permanence. / Kang, Yun; Chesson, Peter.

In: Theoretical Population Biology, Vol. 78, No. 1, 08.2010, p. 26-35.

Research output: Contribution to journalArticle

Kang, Yun ; Chesson, Peter. / Relative nonlinearity and permanence. In: Theoretical Population Biology. 2010 ; Vol. 78, No. 1. pp. 26-35.
@article{f10c02d7335b4d7294252415168cc2ca,
title = "Relative nonlinearity and permanence",
abstract = "We modify the commonly used invasibility concept for coexistence of species to the stronger concept of uniform invasibility. For two-species discrete-time competition and predator-prey models, we use this concept to find broad easily checked sufficient conditions for the rigorous concept of permanent coexistence. With these results, permanent coexistence becomes a tractable concept for many discrete-time population models. To understand how these conditions apply to nonpoint attractors, we generalize the concept of relative nonlinearity and use it to show how population fluctuations affect the long-term low-density growth rate ({"}the invasion rate{"}) of a species when it is invading the system consisting of the other species ({"}the resident{"}) at a single-species attractor. The concept of relative nonlinearity defines circumstances when this invasion rate is increased or decreased by resident population fluctuations arising from a nonpoint attractor. The presence and sign of relative nonlinearity is easily checked in models of interacting species. When relative nonlinearity is zero or positive, fluctuations cannot decrease the invasion rate. It follows that permanence is then determined by invasibility of the resident's fixed points. However, when relative nonlinearity is negative, invasibility, and hence permanent coexistence, can be undermined by resident population fluctuations. These results are illustrated with specific two-species competition and predator-prey models of generic forms.",
keywords = "Competition models, Invasibility criterion, Permanence, Prey-predator models, Relative nonlinearity",
author = "Yun Kang and Peter Chesson",
year = "2010",
month = "8",
doi = "10.1016/j.tpb.2010.04.002",
language = "English (US)",
volume = "78",
pages = "26--35",
journal = "Theoretical Population Biology",
issn = "0040-5809",
publisher = "Academic Press Inc.",
number = "1",

}

TY - JOUR

T1 - Relative nonlinearity and permanence

AU - Kang, Yun

AU - Chesson, Peter

PY - 2010/8

Y1 - 2010/8

N2 - We modify the commonly used invasibility concept for coexistence of species to the stronger concept of uniform invasibility. For two-species discrete-time competition and predator-prey models, we use this concept to find broad easily checked sufficient conditions for the rigorous concept of permanent coexistence. With these results, permanent coexistence becomes a tractable concept for many discrete-time population models. To understand how these conditions apply to nonpoint attractors, we generalize the concept of relative nonlinearity and use it to show how population fluctuations affect the long-term low-density growth rate ("the invasion rate") of a species when it is invading the system consisting of the other species ("the resident") at a single-species attractor. The concept of relative nonlinearity defines circumstances when this invasion rate is increased or decreased by resident population fluctuations arising from a nonpoint attractor. The presence and sign of relative nonlinearity is easily checked in models of interacting species. When relative nonlinearity is zero or positive, fluctuations cannot decrease the invasion rate. It follows that permanence is then determined by invasibility of the resident's fixed points. However, when relative nonlinearity is negative, invasibility, and hence permanent coexistence, can be undermined by resident population fluctuations. These results are illustrated with specific two-species competition and predator-prey models of generic forms.

AB - We modify the commonly used invasibility concept for coexistence of species to the stronger concept of uniform invasibility. For two-species discrete-time competition and predator-prey models, we use this concept to find broad easily checked sufficient conditions for the rigorous concept of permanent coexistence. With these results, permanent coexistence becomes a tractable concept for many discrete-time population models. To understand how these conditions apply to nonpoint attractors, we generalize the concept of relative nonlinearity and use it to show how population fluctuations affect the long-term low-density growth rate ("the invasion rate") of a species when it is invading the system consisting of the other species ("the resident") at a single-species attractor. The concept of relative nonlinearity defines circumstances when this invasion rate is increased or decreased by resident population fluctuations arising from a nonpoint attractor. The presence and sign of relative nonlinearity is easily checked in models of interacting species. When relative nonlinearity is zero or positive, fluctuations cannot decrease the invasion rate. It follows that permanence is then determined by invasibility of the resident's fixed points. However, when relative nonlinearity is negative, invasibility, and hence permanent coexistence, can be undermined by resident population fluctuations. These results are illustrated with specific two-species competition and predator-prey models of generic forms.

KW - Competition models

KW - Invasibility criterion

KW - Permanence

KW - Prey-predator models

KW - Relative nonlinearity

UR - http://www.scopus.com/inward/record.url?scp=77953962139&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77953962139&partnerID=8YFLogxK

U2 - 10.1016/j.tpb.2010.04.002

DO - 10.1016/j.tpb.2010.04.002

M3 - Article

C2 - 20394765

AN - SCOPUS:77953962139

VL - 78

SP - 26

EP - 35

JO - Theoretical Population Biology

JF - Theoretical Population Biology

SN - 0040-5809

IS - 1

ER -